Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Hastings, NE

April 6, 2021Franklin County, Webster County, Nebraska; Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 6, 2021, 7:06 PM CDT for Franklin County, Webster County, Nebraska; Smith County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 7:06 PM CDT (00:06 UTC)
Expired
Apr 6, 2021, 7:21 PM CDT
In force
15 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Smith County, KS, Franklin County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 56 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 4:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS53 KGID 070006
SVRGID
KSC183-NEC061-181-070045-
/O.NEW.KGID.SV.W.0010.210407T0006Z-210407T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
706 PM CDT Tue Apr 6 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Smith County in north central Kansas...
  Southeastern Franklin County in south central Nebraska...
  Southwestern Webster County in south central Nebraska...

* Until 745 PM CDT.

* At 705 PM CDT, a severe thunderstorm was located 10 miles north of
  Kensington, or 21 miles northeast of Phillipsburg, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Franklin, Riverton and Inavale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9907 3997 9907 4025 9880 4007 9854
      3979 9895
TIME...MOT...LOC 0005Z 222DEG 20KT 3991 9898 

HAIL...1.00IN
WIND...60MPH
 
$$

Heinlein
1 follow-up statement
003 
WWUS53 KGID 070021
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
721 PM CDT Tue Apr 6 2021

KSC183-NEC061-181-070031-
/O.CAN.KGID.SV.W.0010.000000T0000Z-210407T0045Z/
Smith KS-Franklin NE-Webster NE-
721 PM CDT Tue Apr 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH...
SOUTHEASTERN FRANKLIN AND SOUTHWESTERN WEBSTER COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 3987 9907 3997 9907 4025 9880 4007 9854
      3979 9895
TIME...MOT...LOC 0020Z 222DEG 20KT 3998 9890 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:30 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 6, 6:30 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
630 PM CDT Tue Apr 6 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 359 PM CDT Tue Apr 6 2021

Right now the main focus is monitoring conditions over the next few
hours with convection expected to begin to develop along and ahead
of the sfc cold front here shortly. The front has been rather slow
to progress so far today with the triple point generally over far
southwest NE currently (though the dry line is essentially
collocated with the front at this point). Plenty of CU has
developed across the entire area today and has played a role in
keeping things strongly capped so far today. Strong to severe
storms are expected to develop rapidly if the cap breaks...with
around 2,000 j/k of CAPE (mainly over SW portions of the area) and
40-50 kts of effective shear, the main severe threats would be
large hail and damaging winds, but a weak tornado is not out of
the question. While the cap is most likely to break in the western
portions of the area, the eastern areas will have a much harder
time and are likely to stay capped longer and we could see the
severe threat decrease rapidly after midnight tonight. Going
forward, the front looks to continue to slowly inch eastward
overnight bringing gusty winds as well as continuing showers and
thunderstorms.

Behind the front precip chances become more synoptically driven with
light to moderate wraparound precip expected through most of the day
tomorrow. Overall tomorrow is going to be a rather wet and dreary
day with highs expected to only be in the 40s with gusty
northwest winds. Thankfully this won't las too long as conditions
begin to dry out on Thursday and highs rebound back up into the
upper 50s and into the 60s.

To be honest, not a lot of time was spent on the long term
sections of the forecast today. More time was devoted to parsing
out the details of today's anticipated severe weather. The
long term can best be characterized as a series of upper level
waves that moves through and brings more periodic chances for
showers and potentially some thunderstorms. At the upper levels
the current closed low is expected to pass through KS by Thursday
afternoon and deepen as it goes. Behind this current low we will
see brief but collapsing ridging as we enter mainly northwest flow
ahead of the next trof that begins to descend over western MT by
around 00z Friday. As this new trof deepens and pushes eastward, a
new closed low is expected to form Friday afternoon around the
NE,SD,WY border. This low is also expected to deepen as it looks
to swing right through the center of NE by around 00z Saturday.
Then we look to be in something of a "lather, rinse, repeat"
situation where the low migrates east, brief ridging takes over
ahead of another trof descending over MT. While these can appear
to be fairly similar patterns, the devil will be in the details as
usual and confidence in the outer periods is not the greatest
right now.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 610 PM CDT Tue Apr 6 2021

A line of TSRAs is developing to the west and expected to impact
the terminals between 07/01-07/04Z. There will likely be some
gusty winds with the initial passage...gusting 40-45 KTs...along
with the potential for heavy rain...hail and MVFR CIGS. Once this
front/line moves through...CIGS will continue to gradually lower
to IFR levels overnight...with with -SHRAs or VCSHs through much
of the day on Wednesday...along with strong northwesterly winds
gusting to near 40 KTS during the afternoon hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Rossi
Hazardous weather outlook, Apr 6, 5:00 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
500 PM CDT Tue Apr 6 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
500 PM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to develop late this
afternoon and track east across the entire forecast area through
the evening hours. The primary hazards will be damaging wind
gusts to near 60 MPH and isolated hail stones up to 2 inches in
diameter, though an isolated tornado is not completely out of the
question...especially across portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

During the day on Wednesday, strong northwesterly winds will be
possible across portions of the outlook area, especially west of
Highway 281. Sustained speeds near 30 MPH and gusts near 45 MPH
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through midnight tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 6, 5:50 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
550 PM CDT Tue Apr 6 2021

NEZ060-062315-
Dawson NE-
550 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAWSON COUNTY UNTIL
615 PM CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Oconto to Cozad. Movement
was north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cozad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4105 10005 4105 9981 4102 9981 4081 9989
      4082 10001 4104 10005
TIME...MOT...LOC 2250Z 200DEG 25KT 4104 9993 4085 9996

Pfannkuch
Local storm report, Apr 6, 6:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     LEXINGTON AIRPORT       40.79N 99.77W
04/06/2021  M51 MPH          DAWSON             NE   AWOS

            51MPH WIND GUST AT THE AIRPORT.

&&
Special weather statement, Apr 6, 6:27 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Tue Apr 6 2021

NEZ060-070015-
Dawson NE-
627 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 715
PM CDT...

At 625 PM CDT, Doppler radar was tracking a line of showers and
fairly weak thunderstorms along a line extending from 7 miles west
of Eddyville to near Lexington. Movement was north at 25 mph.

Despite the weak nature of the storms, storm outflow is combining
with a strong cold front to produce north-northwesterly wind gusts
up to around 50 to 55 MPH.  Pea size hail is also possible.

Locations impacted include...
Lexington and Eddyville.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4099 9984 4105 9982 4104 9962 4097 9962
      4073 9972 4074 9988
TIME...MOT...LOC 2325Z 189DEG 20KT 4102 9976 4076 9984

Pfannkuch
Local storm report, Apr 6, 6:29 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
629 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     3 WNW LEXINGTON         40.79N 99.79W
04/06/2021  M56 MPH          DAWSON             NE   MESONET

&&
Special weather statement, Apr 6, 6:45 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
645 PM CDT Tue Apr 6 2021

NEZ060-070015-
Dawson NE-
645 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 715
PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm
centered over the west side of Lexington, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lexington...and rural areas north of Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4100 9982 4098 9964 4073 9970 4075 9984
TIME...MOT...LOC 2344Z 196DEG 12KT 4080 9977

Pfannkuch
Local storm report, Apr 6, 6:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 NNW LEXINGTON         40.79N 99.75W
04/06/2021  M0.88 INCH       DAWSON             NE   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:00 PM CDTSevere Thunderstorm WarningGIDDawson30 min
Apr 6, 7:29 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson20 min
Apr 6, 7:40 PM CDTSpecial Weather StatementGIDSherman35 min
Apr 6, 7:52 PM CDTSpecial Weather StatementGIDBuffalo23 min
Apr 6, 8:04 PM CDTSpecial Weather StatementGIDHoward, Kearney41 min
Apr 6, 8:15 PM CDTSpecial Weather StatementGIDBuffalo, Sherman, Valley30 min
Apr 6, 8:45 PM CDTSpecial Weather StatementGIDNuckolls45 min
Apr 6, 11:28 PM CDTSpecial Weather StatementGIDThayer47 min
Apr 6, 7:14 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith46 min
Apr 6, 7:59 PM CDTSpecial Weather StatementGIDSmith46 min
Apr 6, 8:11 PM CDTSevere Thunderstorm WarningGIDJewell, Smith49 min
Apr 6, 8:39 PM CDTSpecial Weather StatementGIDMitchell51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.